Texas, 2006High Wind in Texas, March 8 to 10, 2006
March 8 to 10, 2006 · NWS MAF · 2 events in 1 county or zone
2 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 3:25 AM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 8, 3:25 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CST WED MAR 8 2006
.SHORT TERM...
INTERESTING FORECAST THIS MORNING AS A POTENT SHORTWAVE TROUGH
APPROACHES THE REGION. THERE WAS SOME MID AND HIGH CLOUD SPREADING
NORTHEASTWARD OVER THE CWA EARLY THIS MORNING WITHIN INCREASINGLY
STRONG SOUTHWEST FLOW ALOFT AHEAD OF SAID TROUGH. MEANWHILE...LOW
CLOUDS WERE GRADUALLY DEVELOPING/ADVECTING NORTHWESTWARD INTO THE
LOWER TRANS PECOS AND EASTERN PERMIAN BASIN...ALTHOUGH LATEST SAT
PIX WERE INDICATING MIXING ASSOCIATED WITH PASSING MID/HIGH CLOUDS
WAS DISSIPATING THE LEADING EDGE SOMEWHAT. A FAIRLY BROAD SURFACE
TROUGH WAS BISECTING THE CWA FROM NORTH TO SOUTH...WITH SOUTHWEST TO
WEST WINDS RESIDING TO THE WEST OF THE TROUGH AXIS AND ANYWHERE FROM
SOUTHEAST TO SOUTH/SOUTHWEST WINDS TO THE EAST OF THE AXIS. SURFACE
DEWPOINTS WERE IN THE MID TO UPPER 50S OVER THE EASTERN QUARTER OF
THE CWA WITH MID 20 TO MID 30 DEWPOINTS VARYING ACROSS THE REST OF
THE AREA.
EXPECT THE SURFACE TROUGH OVER THE CWA TO REMAIN THERE THROUGH THE
DAY IN RESPONSE TO THE APPROACHING UPPER TROUGH. HOWEVER...VEERED
WINDS IN THE LOWER AND MID LEVELS WILL MIX MOST OF THE LOW LEVEL
MOISTURE OUT OF THE CWA BY THIS AFTERNOON. THE LOSS OF THE LOW
LEVEL MOISTURE WILL SIGNIFICANTLY CURB THE POTENTIAL FOR MEASURABLE
RAINFALL CWAWIDE TODAY AND TONIGHT...DESPITE THE UPPER TROUGH MOVING
RIGHT OVER THE CWA TONIGHT. SHORT RANGE MODELS ARE KEEPING THE MID
AND HIGH LEVEL MOISTURE/CLOUDS OVER THE EASTERN THIRD OF THE CWA
THROUGH THE DAY. SINCE THERE WILL BE SOME MID LEVEL SUPPORT FROM A
PASSING SHORTWAVE TROUGH TODAY...IN ADDITION TO H7 TO H5 LAPSE RATES
AROUND 9 C/KM AND THE NOSE OF A 140+ KT H25 JET NOSING INTO THE
AREA...THINK THERE MAY BE ENOUGH MID LEVEL MOISTURE TO WORK WITH FOR
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP FROM THE WESTERN LOW
ROLLING PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS
AFTERNOON. SOME OF THE LOW LEVEL MOISTURE MAY GET HUNG UP OVER THE
LOWER TRANS PECOS TOO...SINCE WINDS MAY STAY BACKED THERE MORE SO
THAN MODELS INDICATING. ANYTHING THAT DEVELOPS COULD RESULT IN
ENHANCED WIND SPEEDS AT THE SURFACE AS WINDS ARE FAIRLY
UNIDIRECTIONAL THROUGH THE ATMOSPHERIC COLUMN...WHILE RAINFALL
AMOUNTS WILL REMAIN LOW.
THE WINDS IN GENERAL WILL BE OF MORE CONCERN TODAY AND TONIGHT.
WILL CONTINUE THE HIGH WIND WARNING FOR THE GUADALUPE AND DAVIS
MOUNTAINS FOR TODAY AND TONIGHT. WIND SPEEDS SHOULD RISE ABOVE 40
MPH SUSTAINED IN BOTH LOCATIONS SEVERAL TIMES...WITH GUSTS AT BOTH
PROBABLY NEARING OR SURPASSING 70 MPH DURING THIS TIME FRAME. ALSO
THINK WIND SPEEDS WILL BE STRONG ENOUGH OVER THE VAN HORN/HIGHWAY 54
CORRIDOR AND MARFA PLATEAU TO CONTINUE A WIND ADVISORY THERE FOR
THIS AFTERNOON. THESE WINDS SHOULD DIMINISH ENOUGH THIS EVENING TO
LET IT EXPIRE AT 09/00Z. EXPECT WINDS IN THE MOUNTAINS TO KEEP
GOING AFTER SUNSET THOUGH.
THERE ARE SOME INDICATIONS THAT THERE WILL BE SO MUCH LIFT THROUGH
THE COLUMN THIS EVENING THAT SOME SHOWERS AND THUNDERSTORMS COULD
DEVELOP FROM NORTHERN LEA COUNTY TO THE WESTERN LOW ROLLING
PLAINS...THEN SOUTH TO THE LOWER TRANS PECOS. AGAIN...LOW LEVEL
MOISTURE LOOKS TO BE FAIRLY SCANT...BUT LOCALIZED WINDS COULD BE
ENHANCED WITH ANYTHING THAT DEVELOPS. WILL ONLY CARRY ISOLATED POPS
THIS EVENING. A PACIFIC COLD FRONT WILL THEN PUSH EASTWARD THROUGH
THE CWA...MORE OR LESS IN TANDEM WITH THE UPPER TROUGH. DO NOT
THINK WE/LL NEED A WIND ADVISORY ANYWHERE...ALTHOUGH SOME LOCATIONS
MAY GET CLOSE. WENT SLIGHTLY BELOW MOS GUIDANCE FOR BOTH HIGHS AND
LOWS TODAY.
.LONG TERM...
UPPER LEVEL STORM SYSTEM WILL RAPIDLY MOVE EASTWARD AWAY FROM
THE REGION THURSDAY BUT STOUT ZONAL FLOW WILL BE REPLACED IN ITS
WAKE. ISSUED A HIGH WIND WATCH FOR THE GUADALUPE AND DAVIS
MOUNTAINS AS 40 TO 55 KNOT 700 MILLIBAR WINDS WILL BE OVER THE
AREA WITH FAIRLY DECENT MIXING PROGGED.
THE REST OF THE FORECAST HINGES ON A SECOND LARGE SLOW MOVING
UPPER LEVEL STORM ACROSS THE WESTERN STATES. MOST OF THE SHORTWAVE
ENERGY LOOKS TO PASS NORTH AND WEST OF THE REGION. CONTINUED A DRY
FORECAST THROUGH TUESDAY. WINDY TO VERY WINDY CONDITIONS SHOULD
CONTINUE IN THE MOUNTAINS. MEDIUM RANGE GUIDANCE CONTINUES TO
SUGGEST SOME COOLING BY NEXT TUESDAY AS A NORTHERN STREAM SYSTEM
MOVES ACROSS THE OHIO VALLEY AND ALLOWS SOME OF THE COOLER AIR
BANKED UP AGAINST THE ROCKIES TO SLIDE SOUTHWARD. MAGNITUDE OF
COOLING IS UNCERTAIN AT THIS TIME.
PREVIOUS DEWPOINT GRIDS LOOKED REASONABLE. IN MANY PERIODS THIS
WAS DRIER THAN THE MEXMAF. TWEAKED TEMPERATURES AND USED THE MEXMAF
WIND DATA WITH SOME MODIFICATION.
&&
.FIRE WEATHER...
WILL ISSUE A RED FLAG WARNING TODAY FROM 08/18Z TO 09/00Z FROM THE
MARFA PLATEAU AND DAVIS MOUNTAINS...NORTH TO THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS...THEN EAST ACROSS THE UPPER TRANS
PECOS AND NORTHERN PERMIAN BASIN. THIS AS MINIMUM AFTERNOON RH/S
WILL DIP TO THE 10 TO 15 PERCENT RANGE...20 FOOT WIND SPEEDS WILL
EXCEED 20 MPH...AND FIRE DANGER WILL BE AT LEAST HIGH WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. A HIGH WIND WARNING IS IN
EFFECT FOR BOTH THE GUADALUPE AND DAVIS MOUNTAINS THROUGH TONIGHT.
EVEN THOUGH THE WIND SPEEDS WILL STAY STRONG IN BOTH RANGES
TONIGHT...THERE SHOULD BE ENOUGH COOLING TO ALLOW RH/S TO RISE ABOVE
15 PERCENT AROUND 09/00Z OR SHORTLY THEREAFTER.
ISSUED A FIRE WEATHER WATCH FOR MOST AREAS THURSDAY WITH GOOD MIXING
AND DECENT WIND FIELDS ALOFT LEFT BEHIND BY THE DEPARTING UPPER
LEVEL STORM SYSTEM. WITH WEST WINDS DEWPOINTS SHOULD DROP INTO THE
SINGLE DIGITS AND TEENS WITH TEMPERATURES GENERALLY NEAR 70 IN THE
PLAINS...WITH SINGLE DIGIT DEWPOINTS IN THE MOUNTAINS COMBINED WITH
TEMPERATURES IN THE 50S AND 60S.
FIRE WEATHER WILL REMAIN A CONCERN FRIDAY THROUGH THE WEEKEND DUE
TO DECENT WIND FIELDS ASSOCIATED WITH A SLOW MOVING STORM SYSTEM
ACROSS THE WESTERN STATES. ABOVE NORMAL TEMPERATURES AND DRY DOWNSLOPE
FLOW WILL RESULT IN RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 79 44 69 47 / 10 10 0 0
CARLSBAD NM 77 42 74 45 / 0 0 0 0
DRYDEN TX 83 50 80 47 / 10 10 0 0
FORT STOCKTON TX 82 46 74 51 / 0 0 0 0
GUADALUPE PASS TX 65 37 60 39 / 0 0 0 0
HOBBS NM 76 42 72 44 / 0 0 0 0
MARFA TX 70 38 65 37 / 0 0 0 0
MIDLAND INTL AIRPORT TX 77 43 70 44 / 0 10 0 0
ODESSA TX 77 44 70 48 / 0 10 0 0
WINK TX 82 45 76 46 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING
ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 11 AM MST WEDNESDAY TO 5 PM MST WEDNESDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WATCH FROM 5 AM MST THURSDAY TO 5 PM MST THURSDAY FOR
THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM 11 AM MST THURSDAY TO 5 PM MST THURSDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
WINKLER.
RED FLAG WARNING FROM NOON CST WEDNESDAY TO 6 PM CST WEDNESDAY
FOR THE FOLLOWING ZONES...ANDREWS...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...
MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
WIND ADVISORY FROM 11 AM CST WEDNESDAY TO 6 PM CST WEDNESDAY FOR
THE FOLLOWING ZONES...MARFA PLATEAU...AND VAN HORN AND
HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
ZONES...DAVIS/APACHE MOUNTAINS AREA...AND GUADALUPE
MOUNTAINS.
HIGH WIND WATCH FROM 6 AM CST THURSDAY TO 6 PM CST THURSDAY FOR
THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
GUADALUPE MOUNTAINS.
&&
67/12Hazardous weather outlook, Mar 8, 3:33 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST WED MAR 8 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
433 AM CST WED MAR 8 2006 /333 AM MST WED MAR 8 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING WILL BE IN EFFECT IN BOTH THE GUADALUPE AND
DAVIS MOUNTAINS TODAY AND TONIGHT AS WIND SPEEDS ARE EXPECTED TO
INCREASE TO THE 35 TO 45 MPH RANGE...WITH GUSTS NEAR 70 MPH
POSSIBLE.
STRONG WINDS WILL ALSO AFFECT THE MARFA PLATEAU AND VAN HORN/HIGHWAY
54 CORRIDOR DURING THE DAY. WEST WINDS IN THESE AREAS ARE
EXPECTED TO INCREASE TO THE 30 TO 40 MPH RANGE...WITH GUSTS NEAR
55 MPH POSSIBLE.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING FROM THE NORTHERN PERMIAN BASIN TO THE WESTERN LOW
ROLLING PLAINS...THEN SOUTH THROUGH THE EASTERN PERMIAN BASIN TO
THE LOWER TRANS PECOS. ALTHOUGH LITTLE RAINFALL IS EXPECTED FROM
ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP...STRONG LOCALIZED WINDS
WILL RESULT FROM ANYTHING THAT DEVELOPS.
WARM TEMPERATURES...DRY AIR...AND WINDY CONDITIONS WILL RESULT IN
CONDITIONS CONDUCIVE FOR RAPID FIRE GROWTH AND SPREAD GENERALLY
ALONG AND WEST OF A LAMESA...ANDREWS...PECOS...AND MARFA LINE THIS
AFTERNOON. WIND SPEEDS ARE EXPECTED TO DIMINISH A LITTLE THIS
EVENING...AND ALONG WITH COOLER TEMPERATURES ALLEVIATE THESE
ADVERSE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
INCREASED WEST WINDS WILL PERSIST THROUGH THURSDAY...WITH A GOOD
POSSIBILITY OF STRONG WINDS DEVELOPING IN THE GUADALUPE AND DAVIS
MOUNTAINS ON THURSDAY.
CONTINUED ABOVE NORMAL TEMPERATURES...ALONG WITH WINDY CONDITIONS
IN MOST LOCATIONS ON THURSDAY...WILL RESULT IN CONDITIONS
FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 8, 9:00 AM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A mountain high wind event began March 8th and ran intermittently through March 10th. Peak wind speed on the 8th was 79mph at Guadalupe Peak. No damage was reported with these winds.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 9, 7:00 AM MST to March 10, 4:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A mountain high wind event began March 8th and ran intermittently through March 10th. Peak wind speeds included 83 mph on the 9th and 78 mph on the 10th at Guadalupe Peak. No damage was reported with these winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, March 8, 2006$150,000 · 1.75 in hail · 45 events
- High Wind and Strong Wind in Washington, March 8, 2006$550,000 · 59 kt wind · 3 events
- Strong Wind in Texas, March 8, 20061 injured · $30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, March 8 to 9, 2006$250 · 1.75 in hail · 14 events
- Hail in Texas, March 8, 2006$15,000 · 2.75 in hail · 2 events
- Hail and Damaging Wind in Iowa, March 8, 2006$5,000 · 1 in hail · 8 events
- Winter Storm in Oregon, March 8 to 10, 20066 events
- Damaging Winds and High Wind in Texas, March 8, 200654 kt wind · 5 events
- Hail in Texas, March 8, 20061.75 in hail · 5 events
- Winter Weather in Colorado, March 8, 20064 events
- Heavy Snow in Colorado, March 8 to 13, 20064 events
- Winter Storm in Washington, March 8 to 10, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494611, 5494612.